Muhammad Ashraf, Ehsan Ullah, Arif Ahmed Zaidi.
Is pyrazinamide really hepatotoxic? A study of 103 tuberculous patients with hepatotoxicity in BVH, Bahawalpur.
Pak J Chest Med Jan ;14(1):3-8.
Background: Hepatotoxicity is a common and potentially serious adverse event of anti -tuberculous treatment. Pyrazinamide (PZA) is considered to be the most common cause of drug-induced hepatitis while there are differences in individual experiences. Objective: to study the hepatotoxicity of pza in patients getting anti-tuberculous therapy (ATT). Study design: observational, descriptive study. Setting: Pulmonology Department, Bahawal Victoria Hospital, Bahawalpur. Patients and methods: all the tb patients on att who developed hepatotoxicity at pulmonology department during january 2006 and november 2007 were included in this study. Baseline data was obtained about clinical symptoms and signs, and liver function tests (LFTs). In these patients two hepatotoxic drugs rifampin (RIF) and isoniazid (INH) were stopped but pza and ethambutol (ETH) were continued and streptomycin (SM) was added. These patients were reevaluated for hepatotoxicity weekly for next consecutive 6 weeks. Results: there were 103 patients and the diagnosis was pulmonary tb in most (78%) of the patients. Among pulmonary tb patients, 52% were sputum afb smear positive. Clinical features of ATT-induced hepatotoxicity were jaundice (95%), nausea (92%), anorexia (89%), vomiting (81%) and pain in right hypochondrium (32%). The LFTs on presentation were: raised s. Bilirubin (mean: 3.4Mg/ dl), s. Alt (mean: 113 iu/l), and s. Alk phosphatase (mean: 254 iu/l). Inspite of continuation of pza, all patients recovered from hepatotoxicity in one to three weeks. Conclusion: the study indicates that pza is non-hepatotoxic in this community. This may be due to genetic and racial differences of the community. Recommendations: Due to drastically contradictory results with available literature, it is recommended that the study should be repeated at some other centers to justify the results. If the results remain consistent on various centers, then it may help to continue with more first line anti tuberculous drugs in patients who develop hepatotoxicty with ATT.
why you selected pza for these patients? you could try rif or inh as well??
Posted by: e_ullah on Sep 2008
Dr. Ashraf Jamal has done this study in BVH. its good that our people has started work/research.
Dr. Ashraf !! Congratulations for conducting research at Bahawalpur which is a farflung city.
its a good study. we needs further work up in uremic and CLD patients who take ATT
Clinically evaluation of this study is beyond my limits, statistically there are some flaws in this report. no test was used. only on the basis of frequencies we cannot draw the conclusions.
PakMediNet -Pakistan's largest Database of Pakistani Medical Journals - http://www.pakmedinet.com